South Dakota, 2025

Flash Flood and Hail in South Dakota, August 3, 2025

August 3, 2025 · NWS ABR · 4 events in 1 county or zone

Scattered thunderstorms on the afternoon of August 3rd produced large hail and caused flash flooding in Lyman County. Heavy rainfall from these storms led to a trained spotter reporting water flowing over roads in West Brule.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Scattered thunderstorms on the afternoon of August 3rd produced large hail and caused flash flooding in Lyman County. Heavy rainfall from these storms led to a trained spotter reporting water flowing over roads in West Brule.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 5:56 PM CST, 41 minutes earlier. Its key messages:

  • An active pattern continues with showers and thunderstorms expected through Tuesday night. Any additional heavy rain east of the James Valley maintains a flood threat due to saturated soils.
  • There is a marginal risk (1 out of 5) for severe storms each day through Tuesday for portions of the area from the James Valley west. Strong winds will be the primary threat each day.
Area forecast discussion, Aug 3, 5:56 PM CST, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
656 PM CDT Sun Aug 3 2025

.KEY MESSAGES...

- An active pattern continues with showers and thunderstorms
  expected through Tuesday night. Any additional heavy rain east
  of the James Valley maintains a flood threat due to saturated
  soils.

- There is a marginal risk (1 out of 5) for severe storms each day
  through Tuesday for portions of the area from the James Valley
  west. Strong winds will be the primary threat each day.

&&

.UPDATE...
Issued at 642 PM CDT Sun Aug 3 2025

Aviation discussion updated below for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 222 PM CDT Sun Aug 3 2025

At 2 PM CDT, skies are partly to mostly cloudy and temperatures are
in the 60s and 70s (Pierre's up to 80F degrees). Winds are from the
south around 5 to 15 mph with gusts up to 25 mph. A few lingering
showers are over the far northeast corner of the CWA moving east-
northeast into Minnesota.

Tonight through Monday night, there is a 20 to 50 percent chance of
showers and thunderstorms, mainly across the central/eastern
forecast zones, tied to the two circulations over west central
Minnesota and southeast North Dakota. The best shear and instability
in the period is Monday afternoon through late Monday night further
west across and west of the Missouri River valley, where non-CAM
model solutions currently generate night-time thunderstorms,
presumably off lee-of-the-Rockies/Black Hills surface low pressure
troffing when the low level jet pointing toward the western Dakotas
gets going.

Near surface smoke has pretty much dissipated/advected north out of
the CWA. Smoke aloft has pretty much moved out of the area, too.
However smoke model guidance does show another round of western
CONUS wildfire smoke aloft working into the CWA on Monday. A lot of
uncertainty surrounds whether or not smoke aloft will persist into
Tuesday. Temperatures through Monday night should near to slightly
below normal.

The forecast flow pattern aloft (ensemble clusters analysis) remains
relatively unchanged; an upper level ridge to the west of the CWA
will move over and east of the region through Thursday night. 594dm
heights are progged to remain just south of the CWA throughout this
period of height rises. From Friday onward, 500hpa heights begin to
gradually decrease as a longwave trof off the west coast moves
inland past the intermountain west onto the northern high
plains/northern plains region by the end of the period.
Precipitation chances (ensemble qpf clusters analysis) continue, at
a premium, in the out periods. The highest PoPs (40-65%) are
currently anchored on Tuesday night, covering the majority of north
central and northeast South Dakota into west central Minnesota. Will
monitor trends for smoke aloft on Tuesday onward during the next
several shifts.  Ensemble 850hpa temp anomalies and deterministic
low level thermal progs show the warmest air in the 7-day are
Thursday and Friday. Temperatures, perhaps, as much as 10 degrees
above normal are possible at the end of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 642 PM CDT Sun Aug 3 2025

Terminals KABR,KATY,KPIR,KMBG

Areas of MVFR CIGs are expected across the region through the TAF
period. There is some potential for BR/FG early Monday morning in
the KABR area and have inserted mention of this. Also seeing
widely scattered SHRA/TSRA across the region into the evening
hours, but thus far staying away from terminal space. Will
continue to monitor any may need to add mention of this at some
point in the evening. Any heavier showers are capable of MVFR
CIGs/VSBY and wind gusts over 40 knots.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
DISCUSSION...10
AVIATION...TMT
Hazardous weather outlook, Aug 3, 12:47 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
147 PM CDT Sun Aug 3 2025

MNZ039-046-SDZ006>008-011-018>023-041900-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
147 PM CDT Sun Aug 3 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Tuesday, there is a marginal risk (1 out of 5) for severe storms.
Strong winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ015-016-033>037-045-048-051-041900-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
147 PM CDT Sun Aug 3 2025 /1247 PM MDT Sun Aug 3 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (1 out of 5) for severe storms this evening,
mainly south and east of Pierre. Strong winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Monday and Tuesday, there is a marginal risk (1 out of 5) for
severe storms. Strong winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003>005-009-010-017-041900-
Corson-Campbell-McPherson-Walworth-Edmunds-Faulk-
147 PM CDT Sun Aug 3 2025 /1247 PM MDT Sun Aug 3 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On Tuesday, there is a marginal risk (1 out of 5) for severe storms.
Strong winds will be the main threat.Strong winds will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

In the hours before

Special weather statement, Aug 3, 5:21 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
621 PM CDT Sun Aug 3 2025

SDZ010-017-032345-
Edmunds SD-Faulk SD-
621 PM CDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EDMUNDS AND
NORTHWESTERN FAULK COUNTIES THROUGH 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thunderbird Colony, or 15 miles northwest of Faulkton, moving south
at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brentwood Colony, Thunderbird Colony, Norbeck, Blumengard Colony, and
Loyalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4531 9943 4532 9918 4514 9909 4512 9942
TIME...MOT...LOC 2321Z 339DEG 11KT 4522 9929

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

07

The radar

The North Platte radar (KLNX), 213 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Lyman

When
August 3, 6:37 PM CST
Where
Lyman County, 8.99 mi SW of Oacoma
Measured
1 in hail
Reported by
Public
Coordinates
43.710, -99.530

Hail measuring one inch in diameter was reported nine miles southwest of Oacoma.

Hail, Lyman

When
August 3, 7:15 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.900, -99.860

Hail measuring 1.25 inches in diameter was reported in the town of Kennebec.

Funnel Cloud, Lyman

When
August 3, 7:20 PM CST
Where
Lyman County, 3.75 mi ESE of Presho Muni Arpt
Reported by
Trained Spotter
Coordinates
43.900, -99.960

A trained spotter witnessed a funnel cloud just south of Interstate 90.

Flash Flood, Lyman

When
August 3, 8:10 PM CST
Where
Lyman County, 3.97 mi W of Lower Brule to 2.98 mi WSW of Lower Brule
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.080, -99.650

A trained spotter reported water flowing over the roads in West Brule.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289324, 1289325, 1289326, 1289327.